Skip to content
Includes Expert Content
Bleeding Between Periods
avatar
An_247025 posted:
My last period ended July 14th. I started spotting July 30th, which then turned into a very heavy period. I was bleeding through anything I used within 1-2 hrs. I had cramps and alot of lower back pain. That lasted several days and then finally it became lighter and then stopped Aug. 6th. Tonight I started spotting again and it is a very dark, almost brown color. When I started spotting, I realized I had missed one of my birth control pills. I had missed one in the past and never had this happen, so I started thinking maybe something else is going on.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Gosh, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like that may have been the case. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). A thin lining is easier to de-stabilize with elements such as a missed pill or heavy exercise. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch.

As always, if you are sexually active, an undetected pregnancy should be ruled out.

In terms of the dark spotting, when the bleeding is brisk and heavy the blood flows quickly out of the uterus and vagina. When the bleeding is scant and slower it has a much longer time to be exposed to the oxygen in the air. This exposure will turn the blood color brownish. Think about a piece of meat which has been exposed to air for a while. The outside will be dark brown/gray. Yet when you cut into the meat, and expose an area which has not been in contact with the air, the color will be red.

It is very common for women using birth control pills (BCPs) to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in BCPs creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency.

In conclusion, if you are having continued erratic bleeding into the next pill pack, or the pelvic pain continues, you should contact your GYN. You are correct, sometimes one can skip a pill or so, and not have breakthrough bleeding--those women had good luck.

Yours,
Jane
 
avatar
MichelleNw replied to Jane Harrison Hohner, RN, RNP's response:
Hello Jane,

I had a similar question and I'm hoping the answer is the same. I just finished my period at the end of July and this morning (8/10) I went to use the bathroom and realized I was bleeding. I still am and I was scared that it could be a miscarriage. But I did miss a lot of my birth control pills for the past two weeks and I just doubled up each time I remembered. I am guessing it's the missed pills that's the cause of my bleeding? I'm ruling out Chlamydia since my husband and I got tested a week before we got married two months ago. You say an undetected pregnancy should be ruled out....should I get a pregnancy test done?


Helpful Tips

Thickened endometrial lining
Hi I am 52, stopped my periods 5 months ago - assumed menopause, feeling very bloated for the past 3 months - doc ordered hormone test - ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.